Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2003, 10:02 PM CDT for Pulaski County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 10:02 PM CDT (03:02 UTC)
- Expired
- May 10, 2003, 10:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Pulaski County, IL
The radar
The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
394
WUUS53 KPAH 110302
SVRPAH
ILC153-110330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTHERN ILLINOIS
* UNTIL 1030 PM CDT
* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF PULASKI...OR ABOUT 15 MILES
NORTH OF CAIRO...MOVING NORTHEAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE KARNAK...NEW GRAND CHAIN AND ULLIN
DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER.
LAT...LON 3711 8923 3715 8926 3721 8926 3729 8921
3734 8923 3734 8905 3731 8905 3731 8900
3728 8895
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, May 10, 2:50 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT SAT MAY 10 2003 SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL. SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN THE WRN U.S. EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER 06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY. .PAH...NONE. SMITH
Hazardous weather outlook, May 10, 12:11 PM CDT, 9 hours 51 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 5:13 PM CDT, 4 hours 49 minutes before
MOZ100-107>109-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 513 PM CDT SAT MAY 10 2003 ...TORNADO WATCH NUMBER 342 REMAINS IN EFFECT UNTIL 900 PM CDT... STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST BETWEEN 45 AND 50 MPH OVER SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. AT 510 PM...AN ISOLATED THUNDERSTORM...WITH SEVERE POTENTIAL...IS EXPECTED TO MOVE NEAR THE WESTERN EDGE OF CARTER COUNTY AROUND 600 PM. PERSONS LIVING IN FREEMONT...VAN BUREN AND EASTWOOD SHOULD MONITOR THE APPROACH OF THIS STORM AND PREPARED TO SEEK SHELTER IF WARNINGS ARE ISSUED LATER TODAY. FURTHER TO THE SOUTH...ADDITIONAL STORMS COULD MOVE INTO WESTERN RIPLEY COUNTY BETWEEN 5 AND 6 PM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO FOR ANY FURTHER STATEMENTS ON THIS DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, May 10, 8:48 PM CDT, 1 hour 14 minutes before
MOZ076-086-087-100-107>112-114-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 848 PM CDT SAT MAY 10 2003 ...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT... AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE WITH THESE STORMS. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:55 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 35 min |
| May 10, 10:14 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 31 min |
| May 10, 11:22 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 23 min |
| May 10, 11:31 PM CDT | Severe Thunderstorm Warning | PAH | Pulaski | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.